PainRelief.com: What are the main findings?
Response: Overall, we didn’t find that changes to the product labels had any significant impact on hospital admissions for accidental acetaminophen overdose.
PainRelief.com: What should readers take away from your report?
Response: Readers should be mindful of the fact that the amount of acetaminophen that causes harm is dangerously close to the maximum recommended daily dose. One can easily imagine a scenario where one crosses into the ‘danger zone’ by taking some acetaminophen for a headache and not realizing that the product they are taking to treat symptoms of their cold or flu also contains the same drug. It is therefore important for people to check with their pharmacist regarding whether products include acetaminophen and the safest dose for them.
PainRelief.com: What recommendations do you have for future research as a result of this work?
Response: It is important to evaluate other measures that have been tried in other countries, such as restricting pack sizes or exploring the feasibility of removing acetaminophen from products where it really isn’t necessary, such as those for colds or seasonal allergies.
Impact of acetaminophen product labelling changes in Canada on hospital admissions for accidental acetaminophen overdose: a population-based study
Tony Antoniou, Qi Guan, Diana Martins and Tara Gomes
CMAJ April 19, 2022 194 (15) E542-E548; DOI: https://doi.org/10.1503/cmaj.210842
The information on PainRelief.com is provided for educational purposes only, and is in no way intended to diagnose, cure, or treat any medical or other condition. Always seek the advice of your physician or other qualified health and ask your doctor any questions you may have regarding a medical condition. In addition to all other limitations and disclaimers in this agreement, service provider and its third party providers disclaim any liability or loss in connection with the content provided on this website.